Iowa, 2012Flood and Hail in Iowa, July 18, 2012
July 18, 2012 · NWS ARX · 13 events in 6 counties and zones
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota and then moved southeast into northeast Iowa where they produced large hail and some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota and then moved southeast into northeast Iowa where they produced large hail and some wind damage. The largest hail reported was 1.75 inches in Ridgeway (Winneshiek County) before the storms became wind dominated. Trees were blown down or uprooted from Hesper (Winneshiek County) east through Waukon (Allamakee County) including a 65 mph gust near Calmar (Winneshiek County). 7 calves were killed when an almost 100 year old barn was blown down near Dorchester (Allamakee County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 11:40 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 11:40 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT WED JUL 18 2012
.SHORT TERM...
1117 AM CDT WED JUL 18 2012
HAVE BEEN ASSESSING INFORMATION THIS MORNING AND HAVE BEEN WORKING
ON INCREASING THE RAIN AND STORM CHANCES. CONFIDENCE IS INCREASING...
BUT STILL MODERATE ON THE OUTCOMES OF THIS AFTERNOON AND EVENING.
WATCHING SOME KEY FEATURES INCLUDING THE SHORTWAVE TROUGH OVER THE
DAKOTAS WITH A LOCAL TIGHT CIRCULATION OVER KFSD RIGHT NOW PER
GOES WATER VAPOR AND SOME RADAR ECHO...HEADING TOWARD THE AREA. THE
MINNEAPOLIS CONVECTION AND NW-SE ARM OF THUNDER IS ALONG A
FRONTOGENETIC AREA IN THE 925-800MB LAYER AND THIS FORCING
CONTINUES...PER LATEST RAP/NAM TO REMAIN STATIONARY INTO THE
EVENING. WITH MU CAPE BUILDING AHEAD OF THE SYSTEM...THINK THE
RISK OF SEVERE WIND ACROSS CLARK-TAYLOR HAS INCREASED. IN ANY
CASE...RAIN SHOULD CONTINUE FOR MOST OF THE AFTERNOON UP THERE
TOO.
SPC HAS UPGRADED THE AREA TO A SLIGHT RISK OF STORMS AND WITH
SHORTWAVE ENERGY AND DYNAMICS COMING IN...MAIN CONCERN FOR SEVERE
WEATHER WOULD BE WIND. BY AFTERNOON AS THE KFSD MID-LEVEL WAVE
APPROACHES AND CONVERGENCE INCREASES WITH INSTABILITY BUILDING ACROSS
THE SOUTH IN VICINITY OF THE WARM/STATIONARY SURFACE FRONT AND
COLD FRONTAL INVERTED TROUGH IN THE WESTERN FORECAST
AREA...SUSTAINED UPDRAFTS ARE LIKELY. THIS WOULD CONGEAL INTO A
COLD POOL AND WITH STEEP LOW-LEVEL LAPSE RATES...WIND GUSTS IN THE
40-60 MPH RANGE ARE POSSIBLE. SO THE THOUGHT IS STRONG-SEVERE
STORMS SOUTH OF CURRENT ACTIVITY IN WI...IN THE 3-9PM TIME FRAME.
THE MINNEAPOLIS SYSTEM SEEMS POISED TO MOVE DOWN THE FRONTOGENETIC
AXIS AND CAUSE SOME WARNINGS THIS AFTERNOON IN WI. THIS WOULD
MAINLY AFFECT CLARK AND TAYLOR COUNTIES. WITH MU CAPE INCREASING
THERE /ABOUT 2K J/KG AT 11AM/...AND A BIT BETTER SHEAR...WE MAY
SEE A LINE WITH DAMAGING WIND BY EARLY-MID AFTERNOON. COULD SEE
2-3 INCHES OF RAIN TOO.
WILL ALSO BE INCREASING THE RAIN CHANCES TONIGHT TO ACCOUNT FOR
LATE AFTERNOON WEATHER TO SHIFT ACROSS THE FORECAST AREA. MAIN
ACTIVE PERIOD APPEARS TO BE 00-03Z. MORE TO COME IN LATER
DISCUSSION.
.LONG TERM...SATURDAY THROUGH TUESDAY
334 AM CDT WED JUL 18 2012
18.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT FOR THE SAT
THRU TUE PERIOD. SHORTWAVES MOVING ACROSS CENTRAL/SOUTHERN CAN
FLATTEN THE MID NOAM RIDGING SAT. BY SUN/MON THE MID LEVEL RIDGE
AXIS REBUILDS FURTHER WEST OVER MT/WY/DAKOTAS INTO ALB/SASKAT...
LEAVING THE UPPER MIDWEST UNDER BROAD NORTHWEST FLOW ALOFT. THE
NORTHWEST FLOW BY SUN/MON ALLOWS THE PASSING SHORTWAVES TO PUSH TO A
COLD FRONT/SFC TROUGH SOUTHEAST INTO/ACROSS THE AREA LATER IN THE
WEEKEND AND FOR EARLY NEXT WEEK. PLENTY OF DETAIL DIFFERENCES WITH
LOWER LEVEL MOISTURE...CAPE AND THERMO-DYNAMIC FORCING MECHANISMS IN
THE SUN-TUE TIME-FRAME...BUT IMPROVED MODEL CONSISTENCY AND LARGER
SCALE SIGNAL SUPPORTS 20-35 PERCENT SHRA/TSRA CHANCES IN THESE TIME
PERIODS. WITH GENERAL SOUTHWEST/WEST LOW/MID LEVEL FLOW...MODEL
CONSENSUS OF TEMPS REMAINING ABOVE NORMAL IN THE DAY 4-7 PERIOD
LOOKS GOOD AS WELL.
&&
.AVIATION...THROUGH 18Z THURSDAY
1240 PM CDT WED JUL 18 2012
WATER VAPOR IMAGERY SHOWING A TROUGH OF LOW PRESSURE OVER THE
DAKOTAS/NEBRASKA...MOVING EAST TOWARD THE AREA. LIFT AHEAD OF THIS
WAVE EXPECTED TO KICK OFF/INCREASE CONVECTION ACROSS THE AREA
THROUGH THIS AFTERNOON AND INTO THIS EVENING. SOME OF THIS
CONVECTION COULD BECOME STRONG TO SEVERE BETWEEN 3 PM AND 8 PM
GENERALLY ALONG AND SOUTH OF I-90 ACROSS MINNESOTA INTO WISCONSIN.
DAMAGING WIND WOULD BE THE MAIN THREAT. LOOKING FOR A GENERAL
DECREASE IN SHRA/TS COVERAGE AFTER MIDNIGHT AS THE TROUGH AXIS
SHIFTS EAST OF THE AREA. HOWEVER...SOME LINGERING SHRA/TS EXPECTED
TO CONTINUE AFTER MIDNIGHT WITH FAIRLY STEEP LAPSE RATES STILL
OVERHEAD. MODELS THEN INDICATE BROKEN DECK OF MVFR CLOUD AFTER 09Z
AS THE BOUNDARY LAYER COOLS BEHIND THE DEPARTING WAVE. EXPECTING THIS
MVFR CLOUD COVER TO LINGER THROUGH THURSDAY MORNING..THEN SCOURING
OUT BY AFTERNOON AS HIGH PRESSURE BUILDS IN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
334 AM CDT WED JUL 18 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BAUMGARDT/SCHMIDT
LONG TERM....RRS
AVIATION...DAS
Hazardous weather outlook, Jul 18, 11:44 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT WED JUL 18 2012
WIZ017-029-191100-
CLARK-TAYLOR-
1244 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. BESIDES
PERIODIC HEAVY RAIN...A FEW STRONGER STORMS COULD PRODUCE GUSTY WIND
AS THEY MOVE THROUGH. LOCALIZED RAINFALL COULD ALSO REACH 1 TO 1.5
INCHES DEPENDING ON HOW THE STORMS TRACK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS COULD BE IN THE AREA EARLY ON THURSDAY
BUT THE SEVERE WEATHER RISK DOES NOT LOOK FAVORABLE.
THERE ARE ALSO SMALL THUNDERSTORM CHANCES FROM THE WEEKEND INTO
EARLY NEXT WEEK BUT THE RISK OF ANY WIDESPREAD SEVERE WEATHER LOOKS
LOW.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT LOOKING FAVORABLE BUT ANY
REPORTS OF HAIL OR GUSTY WINDS...IN ADDITION TO RAINFALL TOTALS...
WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1244 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HOT TEMPERATURES WILL IMPACT MAINLY NORTHEAST IOWA AND NEIGHBORING
AREAS WITH HEAT INDEX READINGS IN THE 95 TO 105 RANGE INTO THE
EVENING. PRECAUTIONS FOR HEAT SHOULD BE USED.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON...AND COULD SPREAD MORE
INTO WESTERN WISCONSIN BY EVENING. STORMS HAVE A THREAT FOR LOCALLY
HEAVY RAIN...HAIL AND DAMAGING WINDS INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE COULD BE LINGERING THUNDERSTORMS EARLY THURSDAY BUT
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
THERE ARE ALSO SMALL STORM CHANCES THIS WEEKEND INTO EARLY NEXT
WEEK BUT THE OVERALL RISK OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND INTO
THE EVENING. PEAK WIND GUSTS OR ANY OBSERVED DAMAGE REPORTS WOULD BE
USEFUL...IN ADDITION TO HAIL OR RAINFALL TOTALS.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Local storm report, Jul 18, 12:02 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL HAYFIELD 43.89N 92.85W
07/18/2012 M1.50 INCH DODGE MN TRAINED SPOTTER
&&
TMSLocal storm report, Jul 18, 12:54 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 2 NE DEXTER 43.74N 92.67W
07/18/2012 M0.88 INCH MOWER MN TRAINED SPOTTER
&&
DAVISLocal storm report, Jul 18, 12:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST 1 W GRAND MEADOW 43.71N 92.59W
07/18/2012 E50 MPH MOWER MN TRAINED SPOTTER
&&
DAVISSpecial weather statement, Jul 18, 1:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT WED JUL 18 2012
IAZ008>010-018-019-MNZ094>096-182030-
CHICKASAW-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-WINNESHIEK-
206 PM CDT WED JUL 18 2012
...THUNDERSTORMS EXPECTED THIS AFTERNOON...
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND COULD
BECOME SEVERE AT TIMES. BESIDES A HEAVY RAIN AND LIGHTNING THREAT...
HAIL AND GUSTY WINDS ARE EXPECTED WITH STRONGER STORMS.
MOVE INDOORS WHEN STORMS APPROACH AND DO NOT TAKE CHANCES WITH
LIGHTNING. IF A WARNING IS ISSUED FOR YOUR AREA...STAY AWAY FROM
TREES AND WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM.
SHEA
Local storm report, Jul 18, 1:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 S RACINE 43.76N 92.48W
07/18/2012 E0.75 INCH MOWER MN TRAINED SPOTTER
DIME SIZED HAIL
&&
ADAMSLocal storm report, Jul 18, 1:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 1 S RACINE 43.76N 92.48W
07/18/2012 E50 MPH MOWER MN TRAINED SPOTTER
&&
ADAMSEvent by event
7 thunderstorm wind, 3 heavy rain, 2 hail, 1 flood. Local standard time, as filed.
Flood, Howard
- When
- July 18, 1:35 PM CST to 4:00 PM CST
- Where
- Howard County, 0.32 mi WSW of Cresco to 0.78 mi NW of Cresco Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.379, -92.126
Numerous streets were flooded in Cresco and the water was deep enough in the downtown area to go over the curbs and threatened to go into some businesses. The flooding was produced by 2.65 inches of rain that fell in an hour and a half.
Heavy Rain, Winneshiek
- When
- July 18, 2:20 PM CST to 3:20 PM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Reported by
- Public
- Coordinates
- 43.310, -91.790
In an hour, 1.5 inches of rain fell in Decorah.
Hail, Chickasaw
- When
- July 18, 2:24 PM CST
- Where
- Chickasaw County, 3.11 mi WSW of Fredricksburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.960, -92.260
Hail, Winneshiek
- When
- July 18, 2:28 PM CST
- Where
- Winneshiek County, 0.5 mi E of Ridgeway
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.300, -91.990
Golf ball sized hail fell in Ridgeway.
Thunderstorm Wind, Winneshiek
- When
- July 18, 2:45 PM CST
- Where
- Winneshiek County, 0.55 mi ENE of Hesper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.484, -91.771
Trees were blown down in Hesper.
Thunderstorm Wind, Winneshiek
- When
- July 18, 2:49 PM CST
- Where
- Winneshiek County, 2.04 mi NW of Sattre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.420, -91.680
Several trees were uprooted and corn in the area was bent over from the winds south of Highlandville.
Thunderstorm Wind, Winneshiek
- When
- July 18, 2:49 PM CST
- Where
- Winneshiek County, 1.64 mi WSW of Decorah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.294, -91.832
A machine shed was blown down and across Twin Springs Road just southwest of Decorah.
Thunderstorm Wind, Winneshiek
- When
- July 18, 2:50 PM CST
- Where
- Winneshiek County, 1.47 mi NNE of Decorah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.320, -91.790
A large tree was uprooted just north of Decorah.
Heavy Rain, Winneshiek
- When
- July 18, 2:50 PM CST to 3:50 PM CST
- Where
- Winneshiek County, 0.84 mi NE of Burr Oak
- Reported by
- Broadcast Media
- Coordinates
- 43.457, -91.866
In an hour, 1.75 inches of rain fell in Burr Oak.
Thunderstorm Wind, Winneshiek
- When
- July 18, 3:01 PM CST
- Where
- Winneshiek County, 2.87 mi ENE of Conover
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 43.240, -91.870
A wind gust of 65 mph occurred north of Calmar.
Thunderstorm Wind, Allamakee
- When
- July 18, 3:06 PM CST
- Where
- Allamakee County, 0.53 mi E of Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $21,000
- Reported by
- COOP Observer
- Coordinates
- 43.471, -91.509
A barn was destroyed by winds near Dorchester killing 7 calves that were inside the barn.
Thunderstorm Wind, Fayette
- When
- July 18, 3:15 PM CST
- Where
- Fayette County, 0.86 mi SW of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.960, -91.810
Some trees and power lines were blown down in West Union.
Heavy Rain, Clayton
- When
- July 18, 3:20 PM CST to 3:50 PM CST
- Where
- Clayton County, 0.5 mi E of Monona
- Reported by
- Public
- Coordinates
- 43.050, -91.390
In a half hour, 1.75 inches of rain fell in Monona.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400415, 394578, 394569, 394570, 394571, 394572, 395350, 394574, 394774, 394575, 394576, 394577, 394770.